Skip Ribbon Commands Skip to main content
aaa print

Synthetic Marijuana Can Send Teens to the ER

3/19/2012  

Synthetic versions of marijuana, created in labs and sold in gas stations and convenience stores in some communities, are sending some teens to the emergency room. A case report, “Clinical Presentation of Intoxication Due to Synthetic Cannabinoids,” in the April 2012 issue of Pediatrics (published online on March 19) presents typical signs and symptoms of intoxication with these substances so that pediatricians and other healthcare professionals can recognize them. 

Popularly known by names including “K2,” “Spice,” “Blaze,” and others, these drugs produce euphoric and psychoactive effects similar to those associated with marijuana, but there are additional effects that may be particularly dangerous. In addition to restlessness and agitation, young people have presented in the emergency department with diaphoresis (excessive sweating associated with shock), catatonia, inability to speak, or unusual aggression. 

The American Association of Poison Control Centers reported 4,500 calls involving synthetic cannabinoid toxicity from 2010 to 2011. Synthetic cannabinoids are a blend of plant and herbal materials that have been sprayed with chemicals, which produce the toxicity. These chemicals are known to be difficult to detect with commercially available drug tests, which increases their popularity with youth. 

The report describes telltale signs of abuse and discusses treatment options. Although the immediate effects appear to be of short duration, the potential for long-term effects, particularly in adolescents, are of concern to health care professionals.​

###

The American Academy of Pediatrics is an organization of 60,000 primary care pediatricians, pediatric medical subspecialists and pediatric surgical specialists dedicated to the health, safety and well-being of infants, children, adolescents and young adults. (www.aap.org)​